Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 50, NWS Tampa Bay, FL

May 14, 20085 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at May 14, 2008, 5:31 AM EDT for 5 counties in Florida. It took effect at May 14, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 5:31 AM EDT (09:31 UTC)
In effect from
May 14, 2008, 1:00 PM EDT
Expired
May 14, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 64 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 140931
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
531 AM EDT WED MAY 14 2008

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT PINELLAS
COUNTY...FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 
35 PERCENT...

.THE AIRMASS ACROSS THE REGION WILL BEGIN TO MODIFY TODAY...BUT
ENOUGH DRY AIR WILL REMAIN OVER INLAND AREAS TO ALLOW RELATIVE
HUMIDITY VALUES TO REACH CRITICAL LEVELS DURING THE AFTERNOON
AND EARLY EVENING.

FLZ039-042-043-048-049-051-052-055>057-060>062-065-142300-
/O.UPG.KTBW.FW.A.0043.080514T1700Z-080514T2300Z/
/O.NEW.KTBW.FW.W.0050.080514T1700Z-080514T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-
HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
531 AM EDT WED MAY 14 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 35 PERCENT FOR
4 OR MORE HOURS OVER INLAND PORTIONS OF THE AREA THIS AFTERNOON
AND EARLY EVENING. NEAR THE COAST THE SEA BREEZE IS EXPECTED TO
DEVELOP DURING THE AFTERNOON THUS LIMITING THE NUMBER OF HOURS OF
CRITICAL RELATIVE HUMIDITY.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

PRC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 14, 3:47 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 14, 3:47 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
347 AM EDT WED MAY 14 2008

.SHORT TERM (TODAY-THURSDAY)...SURFACE HIGH PRESSURE CENTERED OVER
THE SE US COAST WILL CONTINUE TO RIDGE ACROSS THE AREA THROUGH
FRIDAY MORNING AS THE HIGH CENTER GRADUALLY SHIFTS EAST TO OVER THE
ATLANTIC TODAY AND THEN SETTLES SE THROUGH FRIDAY MORNING. A COLD
FRONT WILL THEN APPROACH THE AREA FOR FRIDAY AFTERNOON. UPPER
RIDGING TO THE WEST OF THE STATE WILL GRADUALLY SHIFT EAST TO OVER
THE STATE THROUGH THURSDAY AND BECOME ZONAL OVER THE STATE FOR
FRIDAY AS A TROUGH MOVES INTO THE EASTERN US AND SOME SHORTWAVE
ENERGY MOVES THROUGH THE ZONAL FLOW. MOISTURE WILL INCREASE UNDER
E/SE FLOW TODAY BECOMING S/SW THROUGH EARLY FRIDAY. THE INCREASED
MOISTURE ALONG WITH AFTERNOON HEATING AND UPPER ENERGY AHEAD OF THE
APPROACHING FRONT WILL ALLOW FOR 20-30 PERCENT RAIN CHANCES FRIDAY
WITH THE BEST CHANCES ACROSS THE NORTH. TEMPS WILL BE NEAR TO JUST
ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE MID 80S TO LOWER
90S AND LOWS INCREASE FROM AROUND 60 TO AROUND 70 TONIGHT TO THE MID
60S TO MID 70S THURSDAY NIGHT.

.LONG TERM (FRIDAY NIGHT - TUESDAY)...MODELS IN OVERALL AGREEMENT
THROUGH MOST OF THE LONG TERM PERIOD.  BROAD MID/UPPER LEVEL TROUGH
WILL SET UP OVER THE EASTERN U.S. THROUGH MONDAY THEN SOME RIDGING
WILL BUILD IN ON TUESDAY.  AT THE SURFACE...A WEAKENING COOL FRONT
WILL MOVE INTO THE AREA ON SATURDAY AND GENERALLY WASH OUT ACROSS
THE SOUTH CENTRAL FLORIDA PENINSULA.  MOISTURE REMAINS LIMITED WITH
THIS FRONT AND WILL THEREFORE LEAVE THE 20 POPS FOR THE NATURE COAST
FRIDAY NIGHT AND 20 POPS EVERYWHERE ON SATURDAY.  FOR SUNDAY AN
OVERALL WESTERLY FLOW WILL SETUP WITH THE REMNANTS OF THE BOUNDARY
KEEPING SOME CLOUDS ACROSS THE AREA AS ANOTHER COOL FRONT IS
EXPECTED TO BE APPROACHING FROM THE NORTHWEST.  THIS SECOND FRONT
ALSO APPEARS TO WEAKEN AS IT MOVES TOWARD THE AREA WITH THE ECMWF
STILL INDICATING A DECENT SHOT AT SOME SHOWERS SUNDAY NIGHT INTO
MONDAY AS SHORTWAVE ENERGY MOVES OVER THE REGION.  THE GFS NOW ALSO
HAS A SIMILAR SCENARIO...BUT IT IS ABOUT 12 TO 18 HOURS LATER.  WILL
LEAN TOWARD ECMWF FORECAST AND INTRODUCE 20 POPS FOR THE NATURE
COAST SUNDAY NIGHT AND EVERYWHERE ON MONDAY.  FRONT WILL WASH OUT
NORTH OF THE REGION TUESDAY WITH HIGH PRESSURE BUILDING BACK IN FROM
THE EAST CONTINUING THE SOUTHWESTERLY FLOW.

TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH DAYTIME
HIGHS MOSTLY IN THE MID 80S TO NEAR 90...EXCEPT IN THE UPPER 70S TO
LOWER 80S ALONG THE COAST THANKS TO THE OVERALL SOUTHWEST TO WEST
FLOW.  OVERNIGHT LOWS WILL FALL INTO THE 60S TO LOWER 70S.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY NIGHT.

&&

.MARINE...HIGH PRESSURE WILL RIDGE ACROSS THE WATERS THROUGH EARLY
FRIDAY. A COLD FRONT WILL THEN PUSH THROUGH THE WATERS THROUGH
SATURDAY AND GRADUALLY STALL ACROSS SOUTH FLORIDA SAT NIGHT. A
SECONDARY FRONT WILL THEN APPROACH THE STATE SUNDAY. WINDS AND SEAS
SHOULD REMAIN BELOW CAUTIONARY CRITERIA THROUGH THE PERIOD...THOUGH
WINDS MAY APPROACH CAUTION LEVELS OFFSHORE FRIDAY AS THE FRONT
APPROACHES.

&&

.FIRE WEATHER...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7PM
THIS EVENING FOR ALL COUNTIES EXCEPT PINELLAS AS HUMIDITIES ARE
EXPECTED TO FALL BELOW 35 PERCENT FOR 4-5 HOURS WITH MINIMUM
HUMIDITIES EXPECTED IN THE UPPER 20 PERCENT RANGE...DRIEST INLAND.
MOISTURE WILL GRADUALLY MODERATE FOR THURSDAY WITH POSSIBLY 1-3
HOURS OF HUMIDITIES BELOW 35 PERCENT INLAND THURSDAY AFTERNOON. NO
OTHER CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  66  88  72 /   0   0   5   5
FMY  90  64  90  69 /   0   0   5   5
GIF  89  65  90  69 /   0   0   5   5
SRQ  88  65  88  70 /   0   0   5   5
BKV  89  59  89  65 /   0   0   5  10
SPG  87  71  88  73 /   0   0   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-
     SUMTER.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE...24/JLC
LONG TERM/AVIATION...69/PRC
Hazardous weather outlook, May 14, 5:14 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT WED MAY 14 2008

FLZ039-042-043-048>052-055>057-060>062-065-141500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
514 AM EDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
DRY AIR IN PLACE WILL COMBINE WITH AFTERNOON TEMPERATURES REACHING
THE UPPER 80S TO AROUND 90 TO ALLOW FOR CRITICAL HUMIDITIES FOR 4
TO 6 HOURS TODAY MAINLY AWAY FROM THE COAST. THIS WILL ALLOW FOR
AN AGGRAVATED THREAT OF WILDFIRES ACROSS THE AREA THIS AFTERNOON.
A RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH 8 PM EDT THIS
EVENING FOR THIS THREAT. RESIDENTS SHOULD AVOID STARTING FIRES
OUTDOORS...THROWING LIT CIGARETTES ALONG ROADWAYS AND PARKING
VEHICLES ON DRY GRASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY
THROUGH SATURDAY ALONG AND AHEAD OF A COLD FRONT AS IT MOVES
THROUGH THE AREA. GUSTY WINDS...BRIEF PERIODS OF HEAVY RAIN AND
DEADLY LIGHTNING WILL BE THE MAIN THREATS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.